Wyoming, 2008

Damaging Wind in Wyoming, July 23, 2008

July 23, 2008 · NWS UNR · 1 event in 1 county or zone

A thunderstorm produced wind gusts around 60 mph southwest of Newcastle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm produced wind gusts around 60 mph southwest of Newcastle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 23, 1:00 PM MST, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 23, 1:00 PM MST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
200 PM MDT WED JUL 23 2008

.DISCUSSION...CURRENT SURFACE ANALYSIS PLACES LOW PRESSURE OVER
EASTERN INTO CENTRAL SASKATCHEWAN...WHILE TROF DIPS DOWN INTO THE
FAR WESTERN DAKOTAS. SOUTH/SOUTHEASTERLY WINDS OF 10 TO 20 MPH
CONTINUE AHEAD OF THE TROF...WITH DEWPOINTS PUSHING INTO THE UPPER
60S TO LOWER 70S. UPPER LEVEL ANALYSIS PLACES WEST TO SOUTHWESTERLY
FLOW ALOFT OVER THE AREA. INITIAL SHORT WAVE NOW PUSHING INTO
WESTERN SOUTH DAKOTA...WHILE SECONDARY WAVE REMAINS OVER CENTRAL
WYOMING. CONVECTION CONTINUES TO FIRE OVER THE BLACK HILLS.

FOR THE REMAINDER OF TODAY INTO TONIGHT...CONVECTION WILL CONTINUE
TO DEVELOP AS AFOREMENTIONED WAVES PUSH THROUGH THE AREA. 18Z KUNR
SOUNDING INDICATES STRONG INSTABILITY WITH NOT MUCH OF A CAP IN
PLACE. MODELS FORECAST THE HIGHER INSTABILITY (1500+ J/KG) TO BE
OVER SOUTHWEST INTO WEST CENTRAL SOUTH DAKOTA EARLY THIS
AFTERNOON...AND SPREADING EASTWARD TOWARDS EVENING. 0-6KM BULK SHEAR
REMAINS SUFFICIENT INTO THIS EVENING TO SUPPORT ROTATING STORMS.
EXPECT LARGE HAIL TO BE THE MAIN THREAT...WITH A FEW STRONG WIND
GUSTS. AS FOR THE TORNADIC THREAT...LOW LEVEL SHEAR REMAINS THE
HIGHEST OVER SOUTH CENTRAL SOUTH DAKOTA...THOUGH IS MARGINAL AT
BEST. THEREFORE...AN ISOLATED TORNADO WILL BE POSSIBLE BUT
WIDESPREAD ACTIVITY IS NOT EXPECTED. EXPECT CONVECTION TO CONTINUE
INTO LATER THIS EVENING...PARTICULARLY OVER SOUTH CENTRAL SOUTH
DAKOTA WHERE LOW LEVEL JET WILL DEVELOP AND STRONGEST INSTABILITY IS
FORECAST. AS FOR THE FLASH FLOOD POTENTIAL...THE PRECIPITABLE WATER
VALUES REMAIN RATHER HIGH FOR THIS TIME OF YEAR...THOUGH MODELS DO
NOT FAVOR STATIONARY STORMS. WITH THIS SAID...AN ISOLATED EVENT MAY
BE POSSIBLE BUT DO NOT THINK A WATCH IS WARRANTED AT THIS TIME.

FOR THURSDAY...FLOW WILL REMAIN GENERALLY WESTERLY AS AN UPPER RIDGE
TRIES TO DEVELOP OVER THE FOUR CORNERS AREA. A VARIETY OF SHORT
WAVES WILL MAKE THEIR WAY THROUGH THE REGION WITH ANOTHER ROUND OF
THUNDERSTORMS EXPECTED. WITH GOOD INSTABILITY IN PLACE ALONG WITH
STRONG 0-6KM BULK SHEAR (40-50+ KTS)...ANOTHER ROUND OF SEVERE
WEATHER IS EXPECTED.

ON FRIDAY...UPPER RIDGE BUILDS TO THE WEST WITH FLOW STARTING TO
SHIFT TO THE WEST-NORTHWEST. UPPER WAVES CONTINUE TO SLIDE THROUGH
THE FLOW BRINGING THE CONTINUED CHANCE FOR THUNDERSTORMS.

EXTENDED...AN UPPER LEVEL RIDGE WILL REMAIN OVER THE PLAINS THIS
WEEKEND AND INTO NEXT WEEK. THIS RIDGE WILL CONTINUE TO BRING
SLIGHTLY ABOVE AVERAGE TEMPS TO THE AREA. A SERIES OF DISTURBANCES
WILL PASS OVER THE RIDGE AND COULD BRING A FEW THUNDERSTORMS TO THE
AREA EACH DAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS.

&&

.AVIATION...THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON
AND INTO THE EVENING...WITH SOME POSSIBLY BECOMING SEVERE. MVFR
CONDITIONS ARE POSSIBLE NEAR ANY THUNDERSTORMS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Jul 23, 3:44 AM MST, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
444 AM MDT WED JUL 23 2008

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-241300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
444 AM MDT (544 AM CDT) WED JUL 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN TODAY. SOME OF THESE
THUNDERSTORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING
CONTAINING LARGE HAIL...GUSTY WINDS...AND HEAVY RAINFALL. THE BEST
CHANCE FOR SEVERE STORMS WILL BE FOUND ACROSS SOUTH CENTRAL SOUTH
DAKOTA WHERE ISOLATED TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN ON THURSDAY...MAINLY
DURING THE AFTERNOON AND EVENING HOURS. SOME OF THESE STORMS MAY
BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY TODAY...ESPECIALLY ACROSS
SOUTH CENTRAL SOUTH DAKOTA.

In the hours before

Local storm report, Jul 23, 2:14 PM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
314 PM MDT WED JUL 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             6 E PIEDMONT            44.23N 103.28W
07/23/2008  E0.88 INCH       MEADE              SD   PUBLIC

&&

WETENKAMP
Local storm report, Jul 23, 2:25 PM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
325 PM MDT WED JUL 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             3 SW RAPID CITY         44.04N 103.28W
07/23/2008  M0.75 INCH       PENNINGTON         SD   PUBLIC

&&

WETENKAMP
Local storm report, Jul 23, 2:37 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
337 PM MDT WED JUL 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             2 S RAPID CITY          44.05N 103.23W
07/23/2008  E1.75 INCH       PENNINGTON         SD   PUBLIC

            GOLF BALL SIZE HAIL REPORTED AT INTERSECTION OF CATRON
            AND HIGHWAY 79.

&&

WETENKAMP
Local storm report, Jul 23, 2:42 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
342 PM MDT WED JUL 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             8 NW NEMO               44.27N 103.62W
07/23/2008  E0.75 INCH       LAWRENCE           SD   PUBLIC

&&

MSMITH
Local storm report, Jul 23, 3:01 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
401 PM MDT WED JUL 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     HAIL             9 S STURGIS             44.28N 103.51W
07/23/2008  E1.75 INCH       MEADE              SD   PUBLIC

&&

MSMITH
Local storm report, Jul 23, 3:03 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
403 PM MDT WED JUL 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HAIL             14 E BUFFALO GAP        43.49N 103.03W
07/23/2008  E1.00 INCH       CUSTER             SD   PUBLIC

&&

WETENKAMP

The radar

The Rapid City radar (KUDX), 150 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Weston

When
July 23, 3:07 PM MST
Where
Weston County, 24 mi SW of Newcastle
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.604, -104.560

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122559.